Alert archive / Mississippi / Special Weather Statements in 2018
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Jul 18, 2018, 5:21 PM CDT for Leake County, Scott County, Smith County, Mississippi. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 5:21 PM CDT (22:21 UTC)
- Expired
- Jul 18, 2018, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Jackson, MS
Counties Leake County, MS, Scott County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:35 PM CDT | TSTM WND DMG | 2 E Standing Pine, MS | ONE TREE DOWN ACROSS HIGHWAY 487 SOUTHEAST OF CARTHAGE. TIME ESTIMATED BY RADAR. |
| Jul 18, 5:35 PM CDT | TSTM WND DMG | Walnut Grove, MS | A COUPLE TREES DOWNED IN WALNUT GROVE INCLUDING POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484
WWUS84 KJAN 182221
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT WED JUL 18 2018
MSZ044-050-055-056-182245-
Smith MS-Scott MS-Leake MS-Simpson MS-
521 PM CDT WED JUL 18 2018
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT
LEAKE...NORTHEASTERN SIMPSON...SMITH AND SCOTT COUNTIES UNTIL 545 PM
CDT...
At 520 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Singleton to near White Oak. These
storms were nearly stationary.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
White Oak around 525 PM CDT.
Raleigh and Renfroe around 545 PM CDT.
Other locations impacted by these storms include Sylvarena, Walnut
Grove, Redwater, Sebastopol, Standing Pine, Polkville, Lena and Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3194 8932 3195 8972 3263 8974 3293 8973
3293 8932
TIME...MOT...LOC 2220Z 283DEG 3KT 3283 8958 3201 8964
$$
BYBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:28 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 18, 4:28 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
428 PM CDT Wed Jul 18 2018
.DISCUSSION...
Tonight and Thursday:
Convection this afternoon continues to fire in axis of high 0-3km
theta-e over mainly western portions of the area. This will
continue into early evening and gradually diminish with the loss
of heating. Emphasis will then turn to the extreme heat potential
beginning Thursday. Models indicate that mid level ridge will nose
into the area from the west tomorrow. As it does so, significant
drying in the low to mid levels will limit convective potential
and allow for more efficient warming. Relative moist soils from
recent rainfalls across the area will keep surface dewpoints from
dropping below the low to mid 70s. Mid/upper 90s heat with these
dewpoints will send heat indices from 105 to 110 mostly along and
west of Interstate 55. Have issued a heat advisory for this area,
accordingly. /26/
Friday through next week:
The overall continental weather pattern has the typical summertime
ridge in the western U.S. and a trough in the eastern U.S. The
eastern nose of the ridge nudges into the ArkLaMiss region on
Friday. With anomalous heights over the area, temperatures will have
the capability of warming to above normal values. High temperatures
in the upper 90s will occur on Friday with the far western reaches
of the CWA possibly hitting 100. With temperatures this high and
dewpoints not budging in the mid 70s, heat indices will range from
105-113. Heat stress will be a big issue on Friday and the threat
will continue into the weekend, although Friday appears to be the
hottest day at this time. While the HWO graphicast shows significant
heat through Sunday, the areal coverage for significant heat will
most likely change (shrink) going into Saturday and again on Sunday.
Back to Friday, a shortwave in the northwest flow aloft will trigger
some storms in the mid-Mississippi valley. An MCS-type system could
form and move southward into the CWA by Friday night. Some of the
storms with this systems could be marginally severe after looking at
severe parameters. Will need to keep an eye on this in future
forecast updates.
A cutoff low dropping south along the Appalachians will bring
scattered rain chances on our eastern periphery this weekend. These
storms will help to keep the heat stress at bay in those areas. As
the low drops further south over the Southeast, high temperatures
will drop back closer to normal values for next week. Rain chances
will increase back to typical summertime values as well. /10/
&&
.AVIATION...
18Z TAF discussion:
Although VFR conditions will prevail through this afternoon and
evening, VCTS will dot the landscape. Where storms occur, briefly
lower ceilings and visibilities can be anticipated with gusty
winds. After midnight, MVFR visibilities in fog will develop and
linger through mid morning Thursday./26/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 74 96 75 97 / 18 18 12 10
Meridian 74 91 75 97 / 21 40 19 22
Vicksburg 76 97 76 98 / 9 14 2 8
Hattiesburg 74 92 75 96 / 41 41 24 15
Natchez 77 97 76 96 / 15 10 3 7
Greenville 75 98 76 97 / 18 14 8 8
Greenwood 74 95 76 96 / 18 19 10 16
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from 10 AM to 7 PM CDT Thursday for MSZ018-019-
025>027-034>036-040>043-047>049-053>055-059>063.
LA...Heat Advisory from 10 AM to 7 PM CDT Thursday for LAZ007>009-015-
016-023>026.
AR...Heat Advisory from 10 AM to 7 PM CDT Thursday for ARZ074-075.
&&
10/26Hazardous weather outlook, Jul 18, 2:41 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 241 PM CDT Wed Jul 18 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036- 040>042-047-048-053-054-059>062-191945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey- Yazoo-Warren-Hinds-Claiborne-Copiah-Jefferson-Adams-Franklin MS- Lincoln- 241 PM CDT Wed Jul 18 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Thursday EXCESSIVE HEAT THREAT...Elevated TIMING...Thursday afternoon Temperatures warming into the upper 90s will combine with high humidity to produce heat indices from 105 to 110 mainly during the afternoon Thursday. Precautions should be taken to avoid strenuous outdoor activities. Check on those vulnerable to heat stress. Stay hydrated and wear light, loose fitted clothing. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday High temperatures from the upper 90s to near 100 will combine with high humidity levels to produce heat indices around 110 each afternoon from Friday through Monday. Precautions should be taken to avoid strenuous outdoor activities. Check on those vulnerable to heat stress. Stay hydrated and wear light, loose fitted clothing. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ029>033-038-039-045-046-051-052-057-058-066-074-191945- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba- Kemper-Newton-Lauderdale-Jasper-Clarke-Jones-Forrest- 241 PM CDT Wed Jul 18 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, northeast Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday High temperatures from the mid to upper 90s will combine with high humidity levels to produce heat indices 105 to 110 each afternoon from Friday through Monday. Precautions should be taken to avoid strenuous outdoor activities. Check on those vulnerable to heat stress. Stay hydrated and wear light, loose fitted clothing. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ026>028-037-043-044-049-050-055-056-063>065-072-073-191945- Grenada-Carroll-Montgomery-Attala-Madison MS-Leake-Rankin-Scott- Simpson-Smith-Lawrence-Jefferson Davis-Covington-Marion-Lamar- 241 PM CDT Wed Jul 18 2018 This hazardous weather outlook is for portions of central Mississippi, north central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday EXCESSIVE HEAT THREAT...Limited TIMING...Thursday afternoon Temperatures warming into the mid to upper 90s will combine with high humidity to produce heat indices aroound 105 during the afternoon Thursday. Precautions should be taken to avoid strenuous outdoor activities. Check on those vulnerable to heat stress. Stay hydrated and wear light, loose fitted clothing. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday High temperatures from the mid to upper 90s will combine with high humidity levels to produce heat indices 105 to 110 each afternoon from Friday through Monday. Precautions should be taken to avoid strenuous outdoor activities. Check on those vulnerable to heat stress. Stay hydrated and wear light, loose fitted clothing. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 26 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 18, 4:24 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Jackson MS 424 PM CDT WED JUL 18 2018 MSZ043-048-049-182230- Hinds MS-Rankin MS-Madison MS- 424 PM CDT WED JUL 18 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN...NORTHEASTERN HINDS AND SOUTHWESTERN MADISON COUNTIES UNTIL 530 PM CDT... At 423 PM CDT, Meteorologists were tracking a strong thunderstorm near Annandale, or 9 miles northwest of Madison, moving south at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Annandale around 435 PM CDT. Pocahontas around 440 PM CDT. Gluckstadt around 445 PM CDT. Madison around 455 PM CDT. Ridgeland around 500 PM CDT. Flowood around 525 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3260 9033 3267 9013 3234 8992 3224 9022 TIME...MOT...LOC 2123Z 339DEG 16KT 3257 9020 BYB
Special weather statement, Jul 18, 4:26 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
426 PM CDT WED JUL 18 2018
MSZ063-064-182200-
Lawrence MS-Jefferson Davis MS-
426 PM CDT WED JUL 18 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAWRENCE AND
JEFFERSON DAVIS COUNTIES UNTIL 500 PM CDT...
At 426 PM CDT, Meteorologists were tracking a strong thunderstorm
over Prentiss, or 18 miles south of Pinola, moving south at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Prentiss around 430 PM CDT.
Progress around 440 PM CDT.
Carson around 450 PM CDT.
Society Hill around 500 PM CDT.
Other locations impacted by this storm include Bassfield and Silver
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3164 9002 3171 8983 3144 8967 3144 8982
3139 8982 3139 8994
TIME...MOT...LOC 2126Z 339DEG 16KT 3161 8990
BYBLocal storm report, Jul 18, 4:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
443 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 8 SW CARY 32.72N 91.02W
07/18/2018 ISSAQUENA MS EMERGENCY MNGR
TREES DOWN, ONE ACROSS HWY 1 NEAR DERR
PLANTATION RD.
&&
CESpecial weather statement, Jul 18, 4:47 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Jackson MS 447 PM CDT WED JUL 18 2018 MSZ055-182200- Simpson MS- 447 PM CDT WED JUL 18 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIMPSON COUNTY UNTIL 500 PM CDT... At 447 PM CDT, Meteorologists were tracking a strong thunderstorm over Union, or near Pinola, moving southeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Shivers around 500 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3190 9012 3192 9003 3177 8991 3175 9010 TIME...MOT...LOC 2147Z 331DEG 18KT 3186 9006 CME
Local storm report, Jul 18, 5:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
515 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FLASH FLOOD 4 NNE MADISON 32.51N 90.08W
07/18/2018 MADISON MS LAW ENFORCEMENT
YANDELL RD FLOODED NEAR HWY 51, STILL
PASSABLE BUT LOTS OF WATER OVER THE ROAD.
&&
CESpecial weather statement, Jul 18, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT WED JUL 18 2018
MSZ044-050-055-056-182245-
Smith MS-Scott MS-Leake MS-Simpson MS-
521 PM CDT WED JUL 18 2018
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT
LEAKE...NORTHEASTERN SIMPSON...SMITH AND SCOTT COUNTIES UNTIL 545 PM
CDT...
At 520 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Singleton to near White Oak. These
storms were nearly stationary.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
White Oak around 525 PM CDT.
Raleigh and Renfroe around 545 PM CDT.
Other locations impacted by these storms include Sylvarena, Walnut
Grove, Redwater, Sebastopol, Standing Pine, Polkville, Lena and Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3194 8932 3195 8972 3263 8974 3293 8973
3293 8932
TIME...MOT...LOC 2220Z 283DEG 3KT 3283 8958 3201 8964
BYBThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:37 PM CDT | Special Weather Statement | JAN | Lowndes | 23 min |
| Jul 17, 7:54 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes | 46 min |
| Jul 18, 12:54 PM CDT | Special Weather Statement | JAN | Bolivar | 66 min |
| Jul 18, 1:57 PM CDT | Special Weather Statement | JAN | Washington | 63 min |
| Jul 18, 2:40 PM CDT | Special Weather Statement | JAN | Issaquena, Sharkey | 50 min |
| Jul 18, 2:45 PM CDT | Heat Advisory | JAN | Adams, Bolivar, Carroll, Claiborne, Copiah, Franklin and 17 more | 28 hr |
| Jul 18, 2:50 PM CDT | Special Weather Statement | JAN | Rankin | 25 min |
| Jul 18, 2:57 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Washington, Yazoo | 48 min |
| Jul 18, 3:55 PM CDT | Special Weather Statement | JAN | Forrest | 35 min |
| Jul 18, 4:24 PM CDT | Special Weather Statement | JAN | Madison | 66 min |
| Jul 18, 4:26 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 34 min |
| Jul 18, 4:41 PM CDT | Flash Flood Warning | JAN | Madison | 2 hr |
| Jul 18, 4:47 PM CDT | Special Weather Statement | JAN | Simpson | 13 min |
| Jul 18, 5:31 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 29 min |
| Jul 18, 5:46 PM CDT | Special Weather Statement | JAN | Scott, Smith | 44 min |
| Jul 18, 5:49 PM CDT | Special Weather Statement | JAN | Neshoba, Winston | 41 min |
| Jul 18, 6:03 PM CDT | Special Weather Statement | JAN | Jasper | 27 min |
| Jul 18, 6:18 PM CDT | Special Weather Statement | JAN | Newton | 42 min |
| Jul 18, 6:35 PM CDT | Special Weather Statement | JAN | Clarke, Lauderdale | 40 min |
Nearby
Special Weather Statements in Mississippi, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.